News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Gynecology

Question: Can I be pregnant after taking PlanB?


 irishgirl13 - Mon Jan 05, 2009 7:09 pm

I am an 18-year-old female, and i recently had sex using a condom. However, I was concerned that the condom has slipped or leaked during the intercourse. Therefore I went to the pharmacy and purchased PlanB, the emergency contraceptive. I took both doses almost 24 hours after the sex. Is there still a chance that I could end up being pregnant?
 Debbie Miller, RN - Tue Jan 06, 2009 10:43 pm

User avatar Hello,
There are rare exceptions but I think it is highly unlikely you would be pregnant. However, the extra hormone could disrupt your periods so if you miss, do a home pregnancy test to reassure yourself but it does not necessarily mean pregnancy.

Best wishes.
 irishgirl13 - Wed Jan 07, 2009 11:15 am

Ok thank you so much! I have been thinking about it and we had the sex right at the end of my period...which i believe is a time when you are not very fertile. So I probably had a lower chance of getting pregnant to begin with right?
Also should I take the pregnancy test if my period doesn't come at the time it would in my normal menstrual cycle? And do you normally miss a period all together or it will just be late?
 Debbie Miller, RN - Thu Jan 08, 2009 12:25 pm

User avatar You are welcome. We can't predict what will happen with your period and the extra hormones could definitely disrupt so you don't need to stress at the missed or late period. The test is only necessary if you are very worried. I agree the odds are very very slim. In most women with normal periods (not on birth control pills), their ovulation occurs between day 8 and day 19 so you are correct that the end of your period is a pretty safe time.

Good luck.
 irishgirl13 - Thu Jan 08, 2009 5:41 pm

Thanks and I promise this is my last question! haha
I read the information that came along with PlanB and it said that spotting/bleeding may occur a few days after taking it. And I think that is happening, so I'm just wondering what that is even though its apparently normal?
 Debbie Miller, RN - Fri Jan 09, 2009 3:38 pm

User avatar Yes, the spotting is just related to the very heavy hormone used in plan B. It can affect periods even for a few months so don't be alarmed if they are different than usual.
 irishgirl13 - Sun Jan 11, 2009 7:49 pm

Thank you so much for all your help! The spotting I was experiencing turned into a period, so I am now pretty positive I am not pregnant...but your advice gave me peace-of-mind during such a stressful time. So thank you!
 Debbie Miller, RN - Mon Jan 12, 2009 12:09 pm

User avatar I'm glad you are feeling calmer now. One more thing - stress can also affect your periods and some women have delayed periods because they are worried about pregnancy and of course this further compounds the stress which further delays the period, etc. etc. etc.

Glad to know you are OK.

Debbie

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here